Services on Demand
- Cited by SciELO
- Access statistics
Revista Brasileira de Anestesiologia
Print version ISSN 0034-7094
On-line version ISSN 1806-907X
HOBAIKA, Adriano Bechara de Souza et al. Severe hemodynamic instability during the use of isoflurane in a patient with idiopathic scoliosis: case reportInestabilidad hemodinámica grave durante el uso de isoflurano en paciente portador de escoliosis idiopática: relato de caso. Rev. Bras. Anestesiol. [online]. 2007, vol.57, n.2, pp.177-181. ISSN 0034-7094. http://dx.doi.org/10.1590/S0034-70942007000200006.
BACKGROUND AND OBJECTIVES: Isoflurane is considered a safe inhalational anesthetic. It has a low level of biotransformation, and low hepatic and renal toxicity. In clinical concentrations, it has minimal negative inotropic effect, causes a small reduction in systemic vascular resistance, and, rarely, can cause cardiac arrhythmias. The objective of this report was to present a case of severe hemodynamic instability in a patient with idiopathic scoliosis. CASE REPORT: Male patient, 13 years old, ASA physical status I, with no prior history of allergy to medications, scheduled for surgical repair of idiopathic scoliosis. After anesthetic induction with fentanyl, midazolam, propofol, and atracurium, 1% isoflurane with 100% oxygen was initiated for anesthesia maintenance. After five minutes, the patient presented severe hypotension (MAP = 26 mmHg) associated with sinus tachycardia (HR = 166 bpm) that did not respond to the administration of vasopressors and fluids. Lung and heart auscultation, pulse oxymetry, capnography, nasopharyngeal temperature, and arterial blood gases did not change. The patient was treated for anaphylaxis and the surgery was cancelled. The clear temporal relationship between the administration of isoflurane and the symptoms suggested the diagnosis of cardiovascular intolerance to inhalational isoflurane. Two weeks later, total intravenous anesthesia was administered without complications. CONCLUSIONS: There are no reports of severe hemodynamic instability caused by isoflurane in previously healthy individuals. Anaphylaxis, supraventricular tachycardia with hemodynamic consequences, and increased cardiac sensitivity to isoflurane are discussed as possible causes of the hemodynamic instability. Currently, there is evidence that isoflurane can interfere in the coupling-uncoupling system of myocardial contractility by reducing cytosolic Ca2+ and/or depressing the function of contractile proteins. The fundamental molecular mechanisms of this process remain to be elucidated. This report suggests that the administration of isoflurane was the cause of the hemodynamic changes; the patient probably developed an unusual cardiovascular sensitivity to the drug.
Keywords : ANESTHETICS, Volatile [Isoflurane]; COMPLICATIONS [cardiac arrhythmias, hypotension]; METABOLISM [calcium].